Virginia, 2024

Strong Wind in Virginia, December 29, 2024

December 29, 2024 · NWS RNK · 2 events in 2 counties and zones

Strong winds developed with the approach of low pressure and its associated cold front. These strong winds, combined with wet soils allowed for trees to be downed over parts of Henry and Pittsylvania County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong winds developed with the approach of low pressure and its associated cold front. These strong winds, combined with wet soils allowed for trees to be downed over parts of Henry and Pittsylvania County. In Henry County, two trees were brought down, one near the Route 220/Bus 58 interchange southwest of Martinsville and one just north of Martinsville, east of Collinsville. In Pittsylvania County, a tree was downed in the 5900 block of Whitmell School Road near Mt. Cross. A power line was brought down in Pittsylvania County at the intersection of Scott Street and Gap Road near Chatham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 29, 6:13 AM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Dec 29, 6:13 AM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
613 AM EST Sun Dec 29 2024

.SYNOPSIS...
Heavy rain and possible isolated thunderstorms arrives today
with the passage of a strong cold front. After a brief break on
Monday, another low pressure system could provide more chances
of rain on Tuesday. A colder and drier airmass will arrive by
the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EST Sunday...

Key Messages:

1. Heavy rain possible today, which may lead to localized flash
flooding.

2. Possible strong to severe storms today, mainly south of US 460.

3. Strong winds for western counties through this evening.

Unsettled weather is on tap for today, with multiple hazards
possible. A low pressure system is currently over western
Tennessee and southeast Missouri, with the attendant cold front
extending southward into Mississippi, with strong to severe
storms ongoing along and ahead of the front. The warm front is
positioned to the northwest across the Ohio River Valley,
putting the local forecast area in the warm sector, with a few
areas of drizzle and light rain south of I-77, and fog north of
I-77, observed early this morning. A high pressure wedge is
still situated over the area, and the surface high is almost
directly east of the area. Over the next few hours, expect the
coverage of rain to increase over the area, first for northwest
NC and the southern Blue Ridge, as the cold front approaches the
area. Throughout the day, rain could be moderate to heavy at
times, and so could see some localized flooding of urban and low
lying areas. However, with abnormally dry conditions still
present for much of VA and NC, as well as the progressive nature
of the system, widespread flooding concerns are low at this
time.

Plentiful boundary layer moisture, with dew points in the upper 50s,
and strong low level kinematics with the front will provide a
favorable environment for strong to severe thunderstorms late this
morning through this evening. However, the lack of strong
instability will likely limit the stronger storms to mainly the
Carolinas, and possibly as far north as US 460 in VA, but confidence
is lower the farther north. The better instability will mainly be
south of the VA and NC state line, where more clearing and thus
daytime heating is forecast. That being said, if there are enough
breaks in the clouds, with plenty of low level shear and helicity,
storms could be capable of producing damaging winds and an isolated
tornado or two. High-res convective allowing models show the band of
convection reaching the western edge of the forecast area by 10 AM,
and exiting to the east by 6 PM.

Strong 850mb and 500mb winds will accompany the low, and could bring
wind gusts up to 50 mph to the higher elevations in the west if
those synoptic scale winds can mix down to the surface. HREF
probabilities of wind gusts exceeding 45 mph are between 60% and 70%
over the Mountain Empire region of VA and northwest NC, and over 80%
in western Greenbrier County WV.

Rain will taper off after about 7 PM tonight, though a few showers
may linger in the western mountains through the overnight. Rainfall
totals today through tomorrow range from 1.00" to 2.00" with locally
higher amounts possible along the Blue Ridge, and up to an inch
elsewhere.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM EST Sunday...

Key Messages:

1) Brief respite in weather Monday, returning chances for rain by
Tuesday morning. Rainfall amounts will generally be low with this
system.

2) Warmer Monday and Tuesday, windy and cooler Wednesday with
lingering mountain rain and snow showers.

By Monday morning, the large scale trough bringing rain to the area
will have swung through most of the forecast area. Lingering upslope
showers will hang around for the western mountains in the morning
hours. Most of the cloud cover will have already cleared east of the
Blue Ridge, and mountain stratus will gradually lift and scatter
out, but may hang on in SE WV until the afternoon. Westerly winds
will be slightly gusty, but overall it should be a nice day.

The appearance of the sun will be short-lived however, with the next
system approaching in the form of a fast-moving, but weakening short
wave moving through the TN Valley. Clouds increase overnight, and by
morning a surface warm front will be lifting across the area,
followed by a cool front. Rain will be light with only parts of SE
WV seeing amounts approaching a half inch. Most locations will see
less than a tenth of an inch of rain for this event.

Gusty SSW winds will develop ahead of the frontal system, and much
gustier west winds set in for Tuesday night into Wednesday. Gusts
look to be as high as 40-45 mph for the highest peaks in the
forecast area. The ECMWF Extreme Forecast Index and the Shift of
Tails are both highlighting significant values for the
occurrence of stronger sustained wind speeds and gusts.

Late Tuesday into Wednesday morning, skies will begin to clear over
the piedmont, while the mountains remain socked in. Colder air
arrives in the overnight, changing some lingering mountains showers
to snow through the day Wednesday. Snowfall amounts should be light,
and the snow will have a hard time sticking with the warm weather
expected Monday and Tuesday.

Highs Monday and Tuesday will be on the warm side, ranging from the
upper 40s to low 50s for the mountains, and the mid to upper 50s for
most in the piedmont. The frontal system will knock down highs about
10 to 14 degrees for the mountains, and about 4-7 degrees for the
piedmont on Wednesday.

Confidence in the near term is moderate for temperatures and timing
of precipitation, high for everything else.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 315 AM EST Saturday...

Key Messages:

1) Mountain snow showers possible each day.

2) Colder air moves in with very chilly weather for the weekend.

We remain in WNW flow Thursday through Sunday. Lingering mountains
showers may continue into Thursday morning, but higher chances for
more than an inch or so of snow look to stay just NW of our forecast
area. Friday and Saturday we could see additional snow showers
across SE WV and just over the border into VA, as several weak
systems pass by aloft. Temperatures continue to cool each day, and
by for the weekend the GEFS was indicating that 850mb temperatures
will be about 2 standard deviations below normal. During this time
850mb temperatures drop to about negative 8C to negative 13C south
to north across the forecast area. Friday night through Saturday
look pretty gusty as well, with another reinforcing shot of cold air
arriving. Expect highs in the 20s for the mountains Sunday, and the
mid 30s to low 40s for the piedmont. Overnight lows will be very
cold for the weekend, and the combination with the wind may create
wind chills below -5F for some of out mountain locations. We will
continue to watch this possibility.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
As of 610 AM EST Sunday...

Sub VFR conditions are currently observed areawide, and are expected
to continue through today, with a slight improvement towards the end
of the TAF period, ending Monday morning. Rain, drizzle, and fog are
observed along the Blue Ridge and Foothills. Ceilings below
1000 feet will persist through much of today, with some lifting
possible east of the Blue Ridge after 03Z Monday, though low
clouds will remain banked against the western sides of the
mountains, keeping low ceilings over KBLF and KLWB. Reductions
in visibilities due to rain and fog will also continue through
the day as a band of heavy rain and possible thunderstorms
crosses the area between 10 AM and 4 PM today. Confidence is not
high enough in thunderstorms impacting the area terminals to
include in the TAFs, so have opted to only keep rain in the TAFs
at this time.

Gusty winds will continue through Sunday afternoon, with the highest
gusts along the higher elevations in the west. Low level wind shear
is possible this morning through about 18Z today, or until after the
front crosses the area. Winds will turn from the south-southeast to
the west and southwest by 00Z Monday.

EXTENDED AVIATION OUTLOOK...

Surface winds may gust up to 30 knots from the west on Monday.
Conditions should improve to VFR and become drier Monday into
early Tuesday, but another low pressure system could provide the
next chance of rain by Tuesday and Wednesday with sub-VFR
conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 4 PM EST this afternoon for VAZ009-015.
     Wind Advisory until 7 PM EST this evening for VAZ007.
NC...Wind Advisory until 4 PM EST this afternoon for NCZ001-018.
WV...Wind Advisory until 7 PM EST this evening for WVZ042-043-508.

&&

SYNOPSIS...AS/BMG
NEAR TERM...AS
SHORT TERM...SH
LONG TERM...SH
AVIATION...AS/PM
Hazardous weather outlook, Dec 29, 4:16 AM EST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
416 AM EST Sun Dec 29 2024

VAZ007-WVZ042-043-508-300930-
Tazewell-Mercer-Summers-Western Greenbrier-
416 AM EST Sun Dec 29 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a marginal risk of severe weather today. The main threat
will be damaging winds. There is a marginal risk of excessive
rainfall today, which may result in localized flooding of urban and
low lying areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong winds are possible Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001-018-VAZ009-015-300930-
Ashe-Watauga-Smyth-Grayson-
416 AM EST Sun Dec 29 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM EST THIS
AFTERNOON...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a slight risk of severe weather today. The main threats are
damaging winds and isolated tornadoes. There is a marginal risk of
excessive rainfall today, which may result in localized flooding of
urban and low lying areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong winds are possible Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ002>006-019-020-VAZ012-016-017-032-033-043-044-058-059-300930-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Wythe-
Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-Halifax-Charlotte-
416 AM EST Sun Dec 29 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a slight risk of severe weather today. The main threats are
damaging winds and isolated tornadoes. There is a marginal risk of
excessive rainfall today, which may result in localized flooding of
urban and low lying areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ010-011-013-014-018>020-022>024-034-035-045>047-WVZ044-507-300930-
Bland-Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Bedford-Amherst-Campbell-Appomattox-Buckingham-
Monroe-Eastern Greenbrier-
416 AM EST Sun Dec 29 2024

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk of severe weather today. The main threat
is damaging winds. There is a marginal risk of excessive rainfall
today, which may result in localized flooding of urban and low lying
areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Henry

When
December 29, 10:00 AM EST to 12:00 PM EST
Where
Henry forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Strong winds, combined with wet soils, downed two trees, one near the Route 220/Bus 58 interchange southwest of Martinsville, and one just north of Martinsville, east of Collinsville. Damage values are estimated.

Strong Wind, Pittsylvania

When
December 29, 10:00 AM EST to 12:00 PM EST
Where
Pittsylvania forecast zone
Measured
22 kt (25 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Strong winds, combined with wet soils, downed a tree in the 5900 block of Whitmell School Road near Mt. Cross. A power line was brought down in Pittsylvania County at the intersection of Scott Street and Gap Road near Chatham. Damage values are estimated.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227996, 1227997.